with drawel from bete blockers ....... any advice please x

I went to my gp on thurs she wants me to cut out my Beta Blockers ,,, was on 80mg slow release now have 40mg instant release to take when needed...... it is now sat and feel jittery ....... upset tummy ...... it appears when I was first put on them it was a first line drug .... now its not ..... I have been on them for years , have others had to withdraw and how did you feel ...... very interested to know ..... thank you x

10 Replies

oldestnewest
  • I once was told to stop a Beta Blocker (Atenolol) after having been on it, albeit at a low dose, for 3 years. Because it was a low dose, it was considered that I could just stop it in one go. However, I became ill after doing so, possibly totally unrelated, but very coincidental all the same! I was then advised by an excellent pharmacist that I should have tapered off it gradually, saying that after three years she would have expected me to taper slowly to zero over three weeks, ie a week for each year on treatment.

    At least it sounds as though you have been given a lower dose pill in the first place to ease the withdrawal, but I don't quite understand the advice to "take when needed". I would have thought that perhaps it should be taken daily and then when feeling ok an even lower dose introduced. I don't know how we would know when we need it but then I'm not a medic!

    Beta blockers slow the pulse rate so as you lower the dose the pulse rate will probably start to increase - perhaps that is what is making you feel "jittery"? Did your GP tell you to expect this? If not, and if you feel unsure at any time then I would return to your GP for some advice. Or, if you have a really good pharmacist, do ask him/her - they can provide excellent advice where drugs are concerned.

    What are you going to be prescribed in place of the Beta Blocker?

  • I've just posted a similar post but referring to Losartan which is not a beta blocker but an angiotensin-something ....... and apparently works in a different way (so according to the doc I saw could not possibly be the cause of my problems).

    My Bp is soaring but my constant coughing seems to be easing and the puffiness around my face and legs has lessened. I too am feeling jittery but at the same time kind of a bit 'elated' - can't describe it, just feeling 'well-er' than I did. Oh and I've lost a little weight although I haven't been espcially trying.

    At least you have your doc's sanction in this - I've been stupid and have gone against advice.

    Keep us in the picture.

  • thank you ..... I must admit I was feeling worried ....... and maybe if I am honest . a little frightened .... one can be comfortable with not changeing ..... but as you say its a kind of freeing ....... I have looked up withdrawel from Beta Blockers and was very surprised at what I read ...... turns out its for the better ...... still feeling very jittery but posative .... thank you x

  • thank you ..... dr said to take if I needed ...... as you say uncertain about when ...... so I think I will take lower dose every other day for a wk and take it from there ..... I will also moniter my BP quite often ....... my pharmacist is very good so I can chat to them if needed ....... thank you very much for your sound advice .....as for my future med she will see me in 3 wks ... so watch this space ..... thank you x

  • A few years ago my Dr insisted I take Atenolol for slightly raised BP, I was not happy but went along with it, a year or so later my pulse rate was 34, was rushed to hospital where they immediately took me off Atenolol. I was fine, no withdrawal problems and although my BP is borderline I would never take the awful beta blockers again.

  • it is now Sun ..... Fri I didnt take any ,,, Sat in the afternoon felt really jittery .. most uncomfortable in the end I took the reduced dose tablet ....jitters ect stopped after a short whle ...... Sun feeling much better in a strange way ...... havent taken any today and its kind of freeing ..... I cant explain , better in myself and a feeling of more energy , thank you Joyia for your response . I will certainly continue .

  • Stick with it!

    That jittery feeling is horrible isn't it? It used to descend on me in the middle of the night (and I already had sleep problems because of the cough) but all the same, I seem to be less 'woolly' during the day and also seem to have more energy - is this just wishful thinking I ask myself? This is on half the dose I'd been on for many years.

    Have you been checking your weight?

  • yes the jitters are strange ,, cant really define it any other way. like you I seem to have a little more energy ....evan cleaned windows today , laughing . I am 64 and a full time carer for my special needs son and life can be busy , but .. my head seems to be lighter thinking clearer , evan though I was frightened at first I no longer am ..... sort of feeling more confident , I havent checked my weight but its all early days ..... gonna stick with this ....... watch this space

  • Had several nights without waking up in a 'state' which is how I describe it, and the daytime jitters are still under control. My weight will NOT reduce, despite my following a low carbohydrate diet - but I'm feeling stronger and more able to resist cheating - so here's hoping. My night time cough is reducing though, and I slept right through last night without waking up once - first time for years!

  • excellent news about your sleep and managing to sleep through the night ,long may this continue .... my jitters seem to be a little better ..... so as you ..... heres hoping..... best wishes

You may also like...